Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

January 3, 2021Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this special weather statement at Jan 3, 2021, 10:13 AM EST for Delaware County, Sullivan County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2021, 10:13 AM EST (15:13 UTC)
Expired
Jan 3, 2021, 11:00 AM EST
In force
47 min
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Sullivan County, NY

The radar

The Albany radar (KENX), 78 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

425 
WWUS81 KBGM 031513
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
1013 AM EST Sun Jan 3 2021

NYZ046-057-062-PAZ040-031600-
Otsego-Sullivan-Delaware-Northern Wayne-
1013 AM EST Sun Jan 3 2021

...BRIEF HEAVY SNOW TO AFFECT SOUTHEASTERN OTSEGO... 
DELAWARE...SULLIVAN AND NORTHEASTERN WAYNE COUNTIES...

At 1005 AM EST, a band of heavy snow was located over the western 
Catskills. Snowfall reports up to 1 inch in under 30 minutes have 
been observed with this band. Visibilities will drop quickly to less 
than a half mile in this area of heavy snow. 

The heavy snow will be brief in duration with it quickly ending from 
south to north late this morning. After a break for a few hours, 
snow returns this afternoon.

Locations impacted include...
Rockland, Oneonta, Fallsburg, Monticello, Liberty, Bethel, Damascus,
Neversink, South Fallsburg and Walton.

Untreated roads will quickly become snow covered and slippery with 
this burst of heavy snow. Slow down and allow extra time if 
traveling this morning. Rapid changes in visibility and potentially 
slick roads can lead to accidents. 


LAT...LON 4150 7449 4148 7476 4168 7529 4224 7539
      4274 7466 4263 7463 4252 7471 4242 7461
      4235 7443 4221 7453 4217 7446 4215 7453
      4202 7478 4188 7446 4175 7457 4165 7440
      4159 7436
TIME...MOT...LOC 1505Z 221DEG 31KT 4233 7526 4158 7470 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jan 3, 6:39 AM EST, 3 hours 34 minutes earlier.

Area forecast discussion, Jan 3, 6:39 AM EST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
639 AM EST Sun Jan 3 2021

.SYNOPSIS...
Another winter storm will bring accumulating snow beginning
midday, continuing into tonight. At times rain could mix with
the snow in the valleys. A few snow showers linger the
beginning of the work week. High pressure and quiet conditions
from mid week into next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
6am update...
Increased cloud cover with high clouds here. The low clouds
mostly left. No other changes made.

330 AM Update...

Winter weather advisories continue for northeast PA and the
western Catskills for 2 to 5 inches of snow.

New model runs have trended down in the precipitation amounts.
The area of the heaviest snow has remained the same from Wayne
County PA into the Catskills. The GFS bullseye is over south
central NY but it is the outlier. The biggest issue with this
event will be the lack of cold air at low levels. Surface
temperatures now vary from the mid 20s to low 30s, but will
rise to the low and mid 30s before precipitation moves in. At
850mb temperatures are above freezing now but drop below
freezing close to the precip onset as the upper level trough
approaches. Temperatures at that level are only around -3C so
the dendrite zone is high. The 0C line is just south of the CWA
for this event. Snow to liquid ratios are around 10 to 1 but
snow will be cut down in the valleys this afternoon by rain
mixing in. With the warmer air aloft some sleet may mix in at
the start in Steuben and Bradford counties then in the northern
Poconos this afternoon.

A stacked low in the Ohio Valley will move northeast and become
an upper level wave. At the surface low pressure intensifies off
the NC coast then moves northeast. An inverted trough will lift
northeast through the area this afternoon and evening. The
heaviest liquid precipitation amounts will be a quarter to half
an inch over the advisory area tapering to a tenth of an inch
from the Finger Lakes to western Mohawk Valley. Snowfall will
have a similar gradient. Northern zones will only get up to 2
inches of snow. Higher terrain will get more snow. Precipitation
will move in southwest to northeast early afternoon then end
between 8 Pm and midnight.

Late tonight clouds linger under the upper level low. Low levels
will have cold air advection from the northwest setting off
scattered snow showers mainly in CNY. This continues through
Monday as the trough lingers over New England. Snow amounts will
be light. Temperatures will be mild for January with lows around
30 and highs in the mid and upper 30s Monday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
420 AM Update...

Upper level low pressure will be centered over the region
through the period. Several weak perturbations rotate around the
upper low and will bring periods of scattered snow showers
Tuesday into Wednesday. Not too much in the way of changes from
the previous forecast thinking, as this pattern will bring clouds
and upslope snow showers across Central NY. Mostly northerly
low level flow through the day Tuesday, and a little lake
response is expected south of Ontario and possibly south of the
Finger Lakes as well, with the northerly fetch lining up
perfectly over Seneca and Cayuga. Not expecting much in the way
of accumulations with through the period, but localized amounts
around a half inch will be possible. High temperatures will be
in the low to mid 30s both Tuesday and Wednesday with overnight
lows in the 20s.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
420 AM Update...

High pressure will build in across the area to end the week and
likely lasts into the weekend. Temperatures will be seasonable
with overnight lows in the 20s and highs generally in the low to
mid 30s. Deterministic model guidance as well as ensembles are
in pretty good agreement with showing a possible low pressure
system along the Mid-Atlantic Coast next weekend, but whether
or not this system will have any impacts for our area is yet to
be determined and just something to watch over the coming days.
Due to the uncertainty towards the end of the forecast period,
just went with a blend of model guidance and ensembles to close
out the forecast. For now, this keeps any precipitation with
that aforementioned coastal low well south and east of the
region.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
640 am update...

MVFR clouds still hanging on at ELM/RME for another hour or two.
High clouds here and mid come in by 16z.

As mixed precipitation comes in early afternoon cigs fall to
fuel alternate MVFR with MVFR vsbys. 2 to 5 hours later cigs and
vsbys will be IFR. SYR and RME may have vsbys remain MVFR due to
the light intensity. Mixed precipitation to start should change
to mainly snow by 22z. Cigs remain low all night but vsbys
should improve to 3sm at many sites when the snow ends between
03 and 06z.

East to southeast at around 5 kts. Tonight winds return to
light and variable.

Outlook...
Monday and Tuesday night...Restrictions possible in lingering
snow showers and light lake effect, especially KSYR, KRME, and
KITH.

Wednesday through Thursday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory from 11 AM this morning to 11 PM EST
     this evening for PAZ038>040-043-044-047-048-072.
NY...Winter Weather Advisory from 11 AM this morning to 11 PM EST
     this evening for NYZ057-062.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...TAC
Hazardous weather outlook, Jan 3, 3:24 AM EST, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
324 AM EST Sun Jan 3 2021

NYZ009-015>018-022-023-025-036-037-044-040830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
324 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Snow will be across the area today and tonight. Snow accumulations
of up to 2 inches are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ024-045-046-055-056-040830-
Chemung-Chenango-Otsego-Tioga-Broome-
324 AM EST Sun Jan 3 2021

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Today and tonight.

Snow will be across the area today and tonight. Snow accumulations
of 1 to 3 inches are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ057-062-PAZ038>040-043-044-047-048-072-040830-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
324 AM EST Sun Jan 3 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO
11 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

In the hours before

Local storm report, Jan 3, 9:05 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
905 AM EST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             EDWARDSVILLE            41.26N 75.91W
01/03/2021  M0.5 INCH        LUZERNE            PA   TRAINED SPOTTER

            ELEV 630 FT.

&&
Local storm report, Jan 3, 10:02 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1002 AM EST SUN JAN 3 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 AM     SNOW             1 W HAWLEY              41.48N 75.19W
01/03/2021  M1.0 INCH        WAYNE              PA   TRAINED SPOTTER

            1 INCH OF SNOW IN THE PAST 30 MINUTES.

0950 AM     SNOW             2 ESE BEACH LAKE        41.59N 75.11W
01/03/2021  M1.0 INCH        WAYNE              PA   TRAINED SPOTTER

            1 INCH OF SNOW FELL IN 25 MINUTES. 1350 FT
            ELEVATION.

&&
Special weather statement, Jan 3, 10:13 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1013 AM EST Sun Jan 3 2021

NYZ046-057-062-PAZ040-031600-
Otsego-Sullivan-Delaware-Northern Wayne-
1013 AM EST Sun Jan 3 2021

...BRIEF HEAVY SNOW TO AFFECT SOUTHEASTERN OTSEGO...
DELAWARE...SULLIVAN AND NORTHEASTERN WAYNE COUNTIES...

At 1005 AM EST, a band of heavy snow was located over the western
Catskills. Snowfall reports up to 1 inch in under 30 minutes have
been observed with this band. Visibilities will drop quickly to less
than a half mile in this area of heavy snow.

The heavy snow will be brief in duration with it quickly ending from
south to north late this morning. After a break for a few hours,
snow returns this afternoon.

Locations impacted include...
Rockland, Oneonta, Fallsburg, Monticello, Liberty, Bethel, Damascus,
Neversink, South Fallsburg and Walton.

Untreated roads will quickly become snow covered and slippery with
this burst of heavy snow. Slow down and allow extra time if
traveling this morning. Rapid changes in visibility and potentially
slick roads can lead to accidents.

LAT...LON 4150 7449 4148 7476 4168 7529 4224 7539
      4274 7466 4263 7463 4252 7471 4242 7461
      4235 7443 4221 7453 4217 7446 4215 7453
      4202 7478 4188 7446 4175 7457 4165 7440
      4159 7436
TIME...MOT...LOC 1505Z 221DEG 31KT 4233 7526 4158 7470

JRK

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.